testosterone

Scientists Warn Against Testosterone Patch to Boost Female Libido

Thursday, March 05, 2009 by: Sherry Baker, Health Sciences Editor
Tags: testosterone patch, health news, Natural News

eTrust Pro Certified

Most Viewed Articles
Popular on Facebook
Biologist explains how marijuana causes tumor cells to commit suicide
Companies begin planting microchips under employees' skin
NJ cops bust teenagers shoveling snow without a permit
Chemotherapy kills cancer patients faster than no treatment at all
U2's Bono partners with Monsanto to destroy African agriculture with GMOs
FDA targets Dr. Bronner's Magic Soaps for sharing health benefits of coconut oil
Italian court rules mercury and aluminum in vaccines cause autism: US media continues total blackout of medical truth
Orthorexia Nervosa - New mental disorder aimed at people who insist on eating a clean diet
Whooping cough outbreak at Massachusetts high school affected only vaccinated students
Inuit Elders tell NASA Earth Axis Shifted
Vaccine flu shots still contain 25 micrograms mercury - 100 times the concentration of 'mercury-loaded' fish
Measles outbreak likely caused by vaccinated children, science shows
Baby formula is loaded with GMOs - Avoid these brands
Extreme trauma from male circumcision causes damage to areas of brain
Terminal stage IV lung cancer patient miraculously cured by cannabis oil
Costco stops selling antibiotic laden chicken in response to consumer demand
FDA cracks down Walmart, GNC, other companies selling supplements that do not contain the herbs on the label
McDonald's french fries found to contain Silly Putty ingredient and petroleum chemical

Delicious
(NaturalNews) Last year, citing a study in The New England Journal of Medicine, health news headlines in the mainstream media proclaimed that postmenopausal women who have lost interest in sex could kick-start their sex lives with a testosterone patch. There was a downside mentioned, however -- several women in the study developed breast cancer while none on the placebo did. Now two new studies out of the United Kingdom (UK) question not only the safety of testosterone therapy in women, but whether the angdrogen hormone has much of an impact at all on flagging sexual desire.

In research just published in the British Medical Journal newsletter Drug and Therapeutics Bulletin (DTB), scientists looked specifically at Intrinsa, a testosterone patch recently approved in the UK to treat women experiencing a drop in their sex drives after complete hysterectomies. Testosterone advocates have also suggested the hormone might help women who have had a lessening of the sex drive after a natural menopause. The Intrinsa patch is prescribed for these women diagnosed with "hypoactive sexual desire disorder", or HSDD for short, who are also taking estrogen.

According to media statement issued by DTB, the studies found a significant number of women who received a placebo patch that actually contained no hormone reported their sex drives had improved -- indicating that their androgen hormone levels were not actually the cause of any libido problems. What's more, any improvements in sexual desire reported from the testosterone patch were very small. However, untoward side effects from the hormone were experienced by around 75 percent of the women and ranged from skin rashes, acne, excess hair, weight gain, breast pain, hair loss, deepening of voices and migraines. And these problems didn't always go away when the testosterone treatment ended.

"[L]ong term safety of the treatment is unknown. Unwanted side effects are common and not always reversible. For all these reasons, we cannot recommend Intrinsa for use in women with sexual dysfunction," the media statement from DTB concluded.

Earlier research published in the journal Fertility and Sterility by scientists in the Department of Behavioral Science at the University of Texas M. D. Anderson Cancer Center found a lack of testosterone was not strongly associated with low sexual desire in women. Instead, pain with sexual activity, emotional distress, life stress, and relationship conflict were the most likely causes of a decreased interest in sexual activity. In addition, the researchers pointed out that testosterone hormonal replacement regimens increase the risk of breast cancer.

For more information:
http://www.eurekalert.org/pub_releases/2009-...
http://www.ncbi.nlm.nih.gov/pubmed/18023435?...


About the author

Sherry Baker is a widely published writer whose work has appeared in Newsweek, Health, the Atlanta Journal and Constitution, Yoga Journal, Optometry, Atlanta, Arthritis Today, Natural Healing Newsletter, OMNI, UCLA's "Healthy Years" newsletter, Mount Sinai School of Medicine's "Focus on Health Aging" newsletter, the Cleveland Clinic's "Men's Health Advisor" newsletter and many others.

Join over four million monthly readers. Your privacy is protected. Unsubscribe at any time.
comments powered by Disqus
Take Action: Support NaturalNews.com by linking back to this article from your website

Permalink to this article:

Embed article link: (copy HTML code below):

Reprinting this article:
Non-commercial use OK, cite NaturalNews.com with clickable link.

Follow Natural News on Facebook, Twitter, Google Plus, and Pinterest

Colloidal Silver

Advertise with NaturalNews...

Support NaturalNews Sponsors:

Advertise with NaturalNews...

GET SHOW DETAILS
+ a FREE GIFT

Sign up for the FREE Natural News Email Newsletter

Receive breaking news on GMOs, vaccines, fluoride, radiation protection, natural cures, food safety alerts and interviews with the world's top experts on natural health and more.

Join over 7 million monthly readers of NaturalNews.com, the internet's No. 1 natural health news site. (Source: Alexa.com)

Your email address *

Please enter the code you see above*

No Thanks

Already have it and love it!

Natural News supports and helps fund these organizations:

* Required. Once you click submit, we will send you an email asking you to confirm your free registration. Your privacy is assured and your information is kept confidential. You may unsubscribe at anytime.